North Carolina, 2007

Damaging Wind in North Carolina, August 10, 2007

August 10, 2007 · NWS ILM · 1 event in 1 county or zone

A frontal boundary dropping south, combined with an upper level disturbance ignited multiple severe thunderstorms over several counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A frontal boundary dropping south, combined with an upper level disturbance ignited multiple severe thunderstorms over several counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 10, 6:35 PM EST, 20 minutes earlier.

Area forecast discussion, Aug 10, 6:35 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
735 PM EDT FRI AUG 10 2007

.SYNOPSIS...
UPPER RIDGE WILL RETREAT WESTWARD SATURDAY AND ALLOW A WEAK COLD
FRONT TO MOVE ACROSS THE REGION. SLIGHTLY DRIER AND COOLER AIR WILL
FOLLOW ON SUNDAY. WARMER THAN TEMPERATURES WILL RETURN NEXT WEEK AS
UPPER RIDGE REBUILDS.

&&

.NEAR TERM /THROUGH TONIGHT/...
VERY STRONG INSTABILITY ACROSS THE FCST AREA THROUGH SUNSET WITH
ONLY A SLOW ABATEMENT THEREAFTER. SO FAR CONVECTION HAS BRIEFLY
SHOWN SOME VIGOR BUT OVERALL THE POOR MID LEVEL LAPSE RATES HAVE
PROVEN TOO MUCH FOR SUSTAINED UPDRAFTS. THERE IS STILL A FEW HOUR
WINDOW EITHER SIDE OF SUNSET WHERE WEAK HEIGHT FALLS COULD CHANGE
THAT QUITE A BIT...MAINLY OVER NC COUNTIES. MAIN THREAT IS VERY
HEAVY RAIN AND NEAR CONSTANT LIGHTNING BUT STRONGER CELLS WILL ALSO
ENTRAIN ENOUGH MID LVL DRY AIR FOR DOWNDRAFT ACCELERATION AND SOME
WIND DAMAGE. STRONG BUT PROBABLY NON-SEVERE CONVECTION WILL STILL
CONTINUE OVERNIGHT ALBEIT IN A RATHER SCATTERED MANNER WORTHY OF
ROUGHLY 40 POPS.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
FRONT IN THE AREA SATURDAY WITH AFTERNOON/EVENING CONVECTION
EXPECTED. NAM AND GFS SOLUTIONS LOOK SIMILAR THOUGH GFS DOES APPEAR
TO HAVE SOME SLIGHT FEEDBACK ISSUES OFF THE CAROLINA COAST. BECAUSE
OF THIS HAVE FAVORED THE NAM SOLUTION...THOUGH THE DIFFERENCE IS
SMALL. FRONT WILL NOT BE QUICK TO MOVE...KEEPING TEMPERATURES ABOVE
CLIMO...THOUGH NOT AS HOT AS THE PAST FEW DAYS. COMBINATION OF HEAT
AND ABUNDANT LOW LEVEL MOISTURE MEANS THAT SOME ILM CONTINUES WILL
REQUIRE ISSUANCE OF HEAT ADVISORY FOR TOMORROW. THERE DOES APPEAR TO
BE A WEAK WAVE DROPPING IN FROM THE NORTH...BUT ITS TIMING IS NOT
THE BEST AND THE AIR COLUMN WILL ALREADY BE IN THE PROCESS OF DRYING
OUT WHEN IT ARRIVES. DID NOT MAKE A LOT OF CHANGES TO THE POPS FROM
THE PREVIOUS FORECAST FOR TOMORROW.

LATE SATURDAY THROUGH THE END OF THE PERIOD LOOKS DRY AS HIGH
PRESSURE BUILDS IN FROM THE NORTH. AIR MASS MOVING OVER THE AREA IS
MUCH DRIER AND DOES NOT LOOK LIKE IT WILL BE ABLE TO SUPPORT MUCH IN
THE WAY OF CLOUDS...LET ALONE PRECIP ON SUNDAY.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
ECMWF KEEPS THE H5 RIDGE ACROSS THE SOUTHWEST UNITED STATES EARLY IN
THE PERIOD BEFORE SHIFTING IT INTO THE SOUTH CENTRAL UNITED STATES
BY WEDNESDAY AS DOES THE UKMET AND GFS. IN THE MEANTIME THE ECMWF
DEVELOPS A DEEP 560 DAM CLOSED LOW OFF THE PACIFIC NW. UKMET IS
STRONGER WITH THE PACIFIC NW LOW AFT F+60...00Z MON USING THE 10/12Z
RUN...WITH A CLOSED 559 DAM CONTOUR COMPARED TO THE OPEN WAVE
DEPICTED BY THE ECMWF/GFS AT THIS TIME. THE UKMET IS TRENDING DEEPER
WITH FEATURE COMPARED TO THE 00Z RUN BY 40 METERS AND PUSHES IT
CLOSER TO THE BC COAST AND FURTHER NORTH FURTHER STRENGTHENING THE
WESTERN PORTION OF THE RIDGE AND DEEPENING THE EAST COAST TROUGH A
BIT ALLOWING IMPULSES TO DROP SEWD OUT OF CANADA INTO THE NE AND MID
ATLANTIC STATES INCREASING THE POSSIBILITIES OF SCATTERED CONVECTION
ACROSS OUR REGION TOWARDS THE END OF THE WEEK. FOR NOW WILL NOT MAKE
ANY MENTION OF PRECIPITATION AT THE END OF THE 7 DAY PERIOD WILL
WAIT AND SEE THE CONSISTENCY BETWEEN RUNS. THE GFS SOLUTION IS
SIMILAR BUT RETROGRADES THE PACIFIC NW LOW SWWD STRENGTHENS THE H5
RIDGE ACROSS THE US RETROGRADING IT BACK TO THE SW US. HAVE GONE
WITH THE HPC GUIDANCE FOR THE FIRST CUT OF THE TEMPS AND TWEAKED
DOWN A DEGREE OR TWO... NOT TOO CONFIDENT THAT TEMPS WILL BE THAT
HIGH NEXT WEEK. STAYED PRETTY CLOSE TO THE HPC GUIDANCE FOR ALL
OTHER ELEMENTS.

&&

.AVIATION /00Z SATURDAY THROUGH TUESDAY/...
COMPLEX OF STORMS DROPPING SOUTH WILL CONTINUE TO PROPAGATE INTO THE
CWA...WITH A TEMPO GROUP A GOOD BET FOR THE FIRST COUPLE OF HOURS IN
THE ILM TAF. LBT WILL BE ON THE WEAK WESTERN EDGE OF STORMS...WITH
LITTLE RAINFALL. REMAINS TO BE SEEN IF CONVECTION WILL HOLD TOGETHER
TO AFFECT THE MYRTLES...THINK THE AREA WILL DIMINISH TO SCATTERED
SHOWERS...IF AT ALL...BY THE TIME THEY DROP INTO SC. HAZE AND FOG
WILL BE THE RULE OVERNIGHT...LOWEST VISIBILITIES LIKELY NEAR THE
COAST AND AREAS THAT RECEIVED THE MOST PRECIP. FRONT SHIFTS WINDS TO
THE NORTHEAST SATURDAY MORNING...THEN EAST. SHOULD BE ENOUGH
MOISTURE AROUND IN THE AFTERNOON TO FIRE SCATTERED CONVECTION...BEST
CHANCE SOUTH.

ISOLATED THUNDERSTORMS SATURDAY NIGHT...SUNDAY AND TUESDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
PINCHED GRADIENT AHEAD OF APPROACHING COLD FRONT WILL BRING
CONDITIONS CLOSE TO SCEC/SCA THRESHOLDS. WNA GUIDANCE AND THE
LARGELY COAST-PARALLEL FETCH WOULD SUGGEST THAT 6 FT SEAS REMAIN
JUST OUTSIDE OF THE FCST AREA EDGE OF 20NM...HAVE OPTED TO STAY WITH
THE FORMER.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
WEAKENING FRONT WILL BE IN THE AREA AS PERIOD BEGINS. BECAUSE FRONT
IS WEAKENING ITS EXACT POSITION IS GOING TO BE DIFFICULT TO PIN
DOWN. EAST OF THE BOUNDARY DIRECTION WILL BE S/SE WITH SPEEDS 15 TO
20 KT. ONCE THE FRONT PASSES WINDS WILL SHIFT TO N/NE AND WEAKEN TO
10 TO 15 KT. THIS SHOULD HAPPEN SATURDAY AFTERNOON. SEAS WILL
INITIALLY RUN 3 TO 5 FT BUT FALL TO 3 TO 4 FT SHORTLY AFTER THE
FRONT PASSES. COULD SEE BRIEF PERIOD OF WINDS OVER 20 KT AND SEAS
APPROACHING 6 FT AS SURFACE WAVES FORM ALONG THE BOUNDARY. DO NOT
THINK SCA WILL BE NEEDED AND CAN PROBABLY BE HANDLED WITH SCEC.

CONDITIONS WILL IMPROVE SATURDAY NIGHT THROUGH SUNDAY NIGHT AS HIGH
PRESSURE BUILDS IN AND FRONT MOVES FARTHER SOUTH. IT IS POSSIBLE
THAT FRONT WILL END UP STALLED JUST SOUTH OF THE WATERS...BUT SPEEDS
SHOULD REMAIN UNDER 15 KT WITH GRADIENT RELAXING AS FRONT
DISSIPATES.

LONG TERM /MONDAY THROUGH WEDNESDAY/...
FRONTAL BOUNDARY WILL BE WELL SOUTH OF MURRELLS INLET ON MONDAY WITH
THE NEXT THREAT OF ANY PRECIPITATION ON TUESDAY WITH NEXT FRONTAL
BOUNDARY ACROSS THE ENTIRE COASTAL WATER AREA AND BY TUESDAY NIGHT
FROM LITTLE RIVER ON SOUTH. POPS WILL GENERALLY BE 20 TO 30 PERCENT.
WINDS AND WAVES THROUGHOUT THE PERIOD WILL REMAIN BELOW ANY CRITERIA
WITH WAVES RUNNING GENERALLY 1 TO 3 FEET AND WINDS NORTHEAST AT 8 TO
12 KNOTS BECOMING NORTHWEST EARLY TUESDAY MORNING AND AVERAGING LESS
THAN 7 KNOTS. WINDS GRADUALLY SHIFT AROUND TO THE SOUTHEAST BY
EVENING AND INCREASE TO AROUND 10 KNOTS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY FROM 10 AM TO 7 PM EDT SATURDAY FOR
     SCZ032>034-039-046.
NC...HEAT ADVISORY FROM 10 AM TO 7 PM EDT SATURDAY FOR NCZ099-100.
MARINE...NONE.

&&

NEAR TERM...005
SHORT TERM...III
LONG TERM...01
AVIATION...DL
Hazardous weather outlook, Aug 10, 6:27 PM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
727 PM EDT FRI AUG 10 2007

NCZ100-112330-
BRUNSWICK-
727 PM EDT FRI AUG 10 2007

...HEAT ADVISORY IN EFFECT FROM 10 AM TO 7 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-112330-
ROBESON-BLADEN-
727 PM EDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

   NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ034-046-112330-
HORRY-GEORGETOWN-
727 PM EDT FRI AUG 10 2007

...HEAT ADVISORY IN EFFECT FROM 10 AM TO 7 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT

   NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   MODERATE RISK OF RIP CURRENTS

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ097-101-112330-
PENDER-NEW HANOVER-
727 PM EDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

   MODERATE RISK OF RIP CURRENTS

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ032-033-039-112330-
FLORENCE-MARION-WILLIAMSBURG-
727 PM EDT FRI AUG 10 2007

...HEAT ADVISORY IN EFFECT FROM 10 AM TO 7 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT

   NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-112330-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
727 PM EDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

   NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

   NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ017-023-024-112330-
MARLBORO-DARLINGTON-DILLON-
727 PM EDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT

   NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

   NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ099-112330-
COLUMBUS-
727 PM EDT FRI AUG 10 2007

...HEAT ADVISORY IN EFFECT FROM 10 AM TO 7 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 1:25 PM EST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
225 PM EDT FRI AUG 10 2007

NCZ087-096-099-101930-
COLUMBUS-BLADEN-ROBESON-
225 PM EDT FRI AUG 10 2007

...STRONG THUNDERSTORM NORTH OF EVERGREEN AND NORTH OF LUMBERTON...

AT 224 PM EDT...A STRONG THUNDERSTORM WAS 2 MILES NORTH OF
EVERGREEN...OR 13 MILES NORTHWEST OF WHITEVILLE...MOVING SOUTH AT 5
MPH. ANOTHER STRONG STORM WAS 2 MILES NORTH OF BARKER TEN MILE.

THESE THUNDERSTORM HAVE THE CAPABILITY OF DAMAGING WINDS...
HAIL...FREQUENT DANGEROUS LIGHTNING AND BRIEF HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

HAWKINS
Special weather statement, Aug 10, 5:58 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
658 PM EDT FRI AUG 10 2007

NCZ087-096-110015-
ROBESON-BLADEN-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN
658 PM EDT FRI AUG 10 2007

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM...

AT 655 PM...A BROKEN LINE OF STORMS EXTENDED FROM HOKE COUNTY EAST
TO SAMPSON COUNTY. THIS LINE WAS DROPPING SOUTHEAST AT 20 TO 25
MPH AND WILL MOVE INTO PARKTON...BY 7 PM... AND RED SPRINGS BY 720
PM. THE STORMS WILL BE JUST NORTH OF LUMBERTON AND ELIZABETHTOWN
BY 815 PM. THIS LINE OF STORMS WILL HAVE WIND GUSTS FROM 40 TO 50
MPH AND POSSIBLE HAIL. UP TO AN INCH OF RAIN IS POSSIBLE IN LESS
THAN 30 MINUTES.

LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS AND
SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE
PREPARED FOR POSSIBLE ACTIONS.

MOVE INDOORS WHEN THUNDERSTORMS ARE OCCURRING. DO NOT STAND BY
WINDOWS. AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED UNLESS IT IS AN EMERGENCY.

43

The radar

The Wilmington radar (KLTX), 90 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bladen

When
August 10, 6:55 PM EST to 7:00 PM EST
Where
Bladen County, 12 mi NW of Elizabethtown
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.753, -78.769

Several trees were blown down and a church sustained roof damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56340.